WHAT DOCTORS READ:EPILEPSY DRUG LINK TO FETAL DISORDERS

The epilepsy drug valproate may cause reproductive and hormonal disorders in women, according to research.


In the past, doctors have blamed the well documented increase in frequency of reproductive disorders seen in epileptics on the condition itself. However, a Finnish study of 238 women aged between 18 to 45 taking anti epilepsy drugs for on average nine years suggests that conditions such as polycystic ovarian disease which causes ovarian cysts plus raised levels of the male hormone testosterone (hyperandrogenism) and menstrual problems may be a result of the treatment, rather than the disease.


They compared women taking the either valproate or carbamazepine, or a combination of the two. They found menstrual problems in 45 per cent of women taking valproate, 25 per cent of those taking a combination and 19 per cent taking carbamazepine.


Ovarian cysts were found in 43 per cent taking valproate, and in 50 per cent taking the combination drugs. Raised testosterone levels were found in 17 per cent on valproate and in 38 per cent of those taking both. A staggering 80 per cent of women who had been treated with valproate before the age of 20 had the illness.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend